Dermetel
Dermatologic Disease Awareness and Teledermatology

Blog

The Latest from Dermetel

Monobenzone Abuse Amongst Women of Color

All over the covers of magazines, in movies, and on television we are being told what is “beautiful”. From headlines like “20 Ways to Look Sexier” to “How to Achieve Perfect Skin” we as a society are constantly bombarded with new ways to look better and be accepted. This not only hurts us psychologically but can also harm us physically. Societal beauty standards and pressures not only tell lighter skinned people to be darker but also tell darker skinned people to be lighter. This drives people, particularly women, of all colors to go to extreme lengths to achieve what they believe beauty is. This means the use of tanning beds and skin lightening creams, both which are harmful to health. Companies are attributing the use of skin lightening creams with happiness or romance, which drives sales, but many users are finding quite the opposite effect.

Monobenzone is a skin depigmentation agent group of hydroquinone. It’s an organic chemical that deconstructs melanocytes, the cells that produce melanin and cause our skin to be darker. Monobenzone use is permanent and can drastically change the look of skin over time.[1] Dermatologists nationwide and internationally are seeing women and some men of both Hispanic and African descent with severe side effects from the misuse of skin-lightening creams containing monobenzone, many with prescription-strength ingredients, which are sold in beauty stores and sometimes illegally online.[2]

‘Dr. Erin Gilbert, a chief resident in dermatology at the State University of New York Downstate Medical Center in Brooklyn, said that she or a colleague saw a case of severe side effects from skin-lightening creams at least once a week. Dr. Gilbert attributed the frequency, which she called surprising, to the fact that the hospital served an “amazingly international cross section of women of color.”’[3]

Monobenzone not only can cause minor side effects like burning, itching, redness, and peeling of the skin but it also makes the skin extremely sensitive to the sun and in some cases can cause chemical vitiligo. Many users report their skin becoming very thin and prone to bruising as well. Having your skin be more sensitive to the sun means the likelihood of sunburns which makes your more prone to skin cancer.[4]

As stated, chemical vitiligo is also a reality for many monobenzone users. Chemical vitiligo is when the skin disease vitiligo is triggered by an exposure to certain chemicals. Vitiligo is a disease that causes the loss of skin color in blotches, as shown below. The first instance recorded of monobenzone causing chemical vitiligo actually occurred in 1939 when a large amount of factory workers who were making leather developed vitiligo after the rubber gloves that were made to protect their hands actually contained monobenzone and caused the disease.[5]

But still to this day many use this cream, especially in many African countries, to lighten and ‘smooth’ their skin, only to get horrible side effects in return. The problem is, many don’t know the side effects to this cream and those that do don’t think it could happen to them. Education, especially in African countries where use of these creams is on the rise and especially prevalent, needs to occur. 

www.vitiligocenter.eu

 

References:

[1] Boorn, Jasper G. Van Den, Cornelis J. Melief, and Rosalie M. Luiten. "Monobenzone-induced Depigmentation: From Enzymatic Blockade to Autoimmunity." Pigment Cell & Melanoma Research24.4 (2011): 673-79.

[2] Louis, Catherine Saint. "Creams Offering Lighter Skin May Bring Risks."The New York Times. The New York Times, 15 Jan. 2010.

[3] ibid.

[4] Boorn, Jasper G. Van Den, Cornelis J. Melief, and Rosalie M. Luiten. "Monobenzone-induced Depigmentation: From Enzymatic Blockade to Autoimmunity." Pigment Cell & Melanoma Research24.4 (2011): 673-79.

[5] Harris, John E. "Chemicals Can Cause Vitiligo and Also Make It Worse."University of Massachusetts Medical School. UMASSEDU.

Misha Kaura